Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Jul 20, 1998, 3:32 PM CDT for Howard County, Iowa. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1998, 3:32 PM CDT (20:32 UTC)
- Expired
- Jul 20, 1998, 4:35 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Howard County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:06 PM CDT | Hail 2 | Lime Spgs, IA | |
| Jul 20, 4:08 PM CDT | Hail 1.5 | Lime Spgs, IA | |
| Jul 20, 4:10 PM CDT | Hail 3 | Lime Spgs, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2372 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
190 WFUS1 KLSE 202032 RRA TORLSE IAC089-202135- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 332 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * TORNADO WARNING FOR... HOWARD COUNTY IN NORTHEASTERN IOWA * UNTIL 435 PM CDT * AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO JUST EAST OF MCINTIRE...OR 40 MILES WEST OF DECORAH... MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... CHESTER AND SARATOGA AT 345 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR LUSSKY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 11:23 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 20, 11:23 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1123 AM CDT MON JUL 20 1998 PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS. AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN MINNESOTA MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT AREA EARLIER THAN PREVIOUSLY THOUGHT. SHEA
In the hours before
Special weather statement, Jul 20, 9:38 AM CDT, 5 hours 54 minutes before
IAZ029-030-201535- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 938 AM CDT MON JUL 20 1998 ...STRONG THUNDERSTORM IN FAYETTE COUNTY... AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT 35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH. THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN... ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED. MOVE INSIDE UNTIL THIS STORM PASSES. STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. SHEA
Special weather statement, Jul 20, 9:38 AM CDT, 5 hours 54 minutes before
IAZ029-030-201535- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 938 AM CDT MON JUL 20 1998 ...STRONG THUNDERSTORM IN FAYETTE COUNTY... AT 930 AM...A STRONG THUNDERSTORM WAS JUST WEST OF FAYETTE...ABOUT 35 MILES NORTHEAST OF WATERLOO IOWA. THIS STORM WILL AFFECT THE COMMUNITIES OF RANDALIA...FAYETTE...THE VOLGA RIVER STATE PARK AND WADENA BY 1015 AM AS IT MOVES EAST AT 35 MPH. THE MAIN THREAT FROM THIS STORM APPEARS TO BE VERY HEAVY RAIN... ALTHOUGH BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO EXPECTED. MOVE INSIDE UNTIL THIS STORM PASSES. STORM SPOTTERS SHOULD PASS THEIR REPORTS ALONG TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 5 hours 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1030 AM CDT MON JUL 20 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN... INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT RISK OF STORMS COVERS THE REST OF THE REGION. THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY. SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING... ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE. SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR THIS EVENT. SHEA
Special weather statement, Jul 20, 10:30 AM CDT, 5 hours 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1030 AM CDT MON JUL 20 1998 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON FOR NORTHERN SECTIONS OF CENTRAL WISCONSIN... INCLUDING THE COUNTIES OF TAYLOR...CLARK AND JACKSON. A SLIGHT RISK OF STORMS COVERS THE REST OF THE REGION. THE COMBINATION OF A WARM FRONT MOVING NORTH AND A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST WILL LIKELY TRIGGER SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON. THE BULK OF THESE STORMS ARE EXPECTED TO AFFECT ONLY THE NORTHERN COUNTIES IN THE LA CROSSE WARNING AREA...FROM THE TWIN CITIES AREA EAST TOWARDS GREEN BAY. SOUTH OF THIS AREA...SEVERE WEATHER IS NOT EXPECTED TO BE AS WIDESPREAD. AT THIS POINT IT IS DIFFICULT TO PROVIDE EXACT TIMING... ALTHOUGH ANYTIME BETWEEN 3PM AND MIDNIGHT IS POSSIBLE. SPOTTERS NORTH OF INTERSTATE 94 IN WISCONSIN SHOULD BE ALERT FOR ACTIVATION THIS AFTERNOON OR EVENING. SPOTTER GROUPS ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN MAY ALSO BE NEEDED DEPENDING ON WHERE THUNDERSTORMS TO THE NORTH DEVELOP. FURTHER SOUTH...INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SPOTTER GROUPS MAY WANT TO KEEP ABREAST OF THE WEATHER CONDITIONS...BUT MAY NOT BE NEEDED FOR THIS EVENT. SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 12 minutes before
WIZ042-053-202120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT MON JUL 20 1998 ...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE... AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH... WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY RAIN. TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 12 minutes before
WIZ042-053-202120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT MON JUL 20 1998 ...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE... AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH... WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY RAIN. TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:07 PM CDT | Tornado Warning | ARX | Winneshiek | 53 min |
| Jul 20, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 62 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.